MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ULTRAFLEX? ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION ULTRAFLEX? ESOPHAGEAL NG; PROSTHESIS, ESOPHAGEAL
Model Number M00513740
Medical Device Problem Codes Break (1069); Use of Device Problem (1670); Material Deformation (2976); Material Integrity Problem (2978); Migration (4003)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582); Biliary Leak (4820)
Date of Event 03/20/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B5 was updated based on the additional information received on may 12, 2025.H6 (patient code and impact code) was corrected following a medical review that requested to include ar codes of unretrieved device fragments (udf) and endoscopic procedure.H6: imdrf device code a04 captures the reportable event of stent cover damaged.Imdrf device code a010402 captures the reportable event of stent cover migration.H11: an ultraflex esophageal stent was received for analysis; the delivery system was not returned.Visual examination of the returned device found the stent was fully expanded and deployed, and the stent cover was damaged.No other problems were noted with the stent.Product analysis did not confirm the reported event of stent migration as this event happened during the procedure.The observed problem of stent cover damaged was most likely due to factors encountered during the procedure such as lesion characteristics, handling of the device, the technique used by the physician, limited the performance of the device and contributed to the observed problem.A labeling review was performed and, from the information available, there is no information that this device was used in a manner inconsistent with the instructions for use (ifu)/ product label.Additionally, the reported event of stent migration is known and documented in the labeling; therefore, a review and analysis of all available information indicated the most probable cause is known inherent risk of device.
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex esophageal ng distal release covered stent was used during a gastroscopy with stent placement procedure performed on (b)(6) 2025.Post stent placement, it was observed that the cover of the ultraflex esophageal stent was damaged and had disappeared due to exposure to acid.It was also noted that the stent cover had migrated.The stent was removed, and another device was used to complete the procedure.There were no patient complications reported as a result of this event.Additional information received on may 12, 2025.It was reported that the stent was placed possibly due to boerhaave syndrome in most cases, and also some post operative esophageal leakages.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a04 captures the reportable event of stent cover damaged.Imdrf device code a010402 captures the reportable event of stent cover migration.
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex esophageal ng distal release covered stent was used during a gastroscopy with stent placement procedure performed on (b)(6) 2025.Post stent placement, it was observed that the cover of the ultraflex esophageal stent was damaged and had disappeared due to exposure to acid.It was also noted that the stent cover had migrated.The stent was removed, and another device was used to complete the procedure.There were no patient complications reported as a result of this event.
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex esophageal ng distal release covered stent was placed due to boerhaave syndrome in most cases, and also some post operative esophageal leakages during a gastroscopy with stent placement procedure performed on (b)(6) 2025.Post stent placement, it was observed that the cover of the ultraflex esophageal stent was damaged and had disappeared due to exposure to acid.It was also noted that the stent cover had migrated.The stent was removed, and another device was used to complete the procedure.There were no patient complications reported as a result of this event.Note: it was reported that the ultraflex esophageal stent was implanted to treat boerhaave syndrome, and some post operative esophageal leakages.However, per the ultraflex esophageal ng stent system directions for use (dfu), the ultraflex esophageal ng stent system is indicated for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors only.The ultraflex esophageal covered stent system is also indicated for occlusion of concurrent esophageal fistula.
 
Additional Manufacturer Narrative
Block b5 and h6 (device codes) were corrected following a review that a misuse statement and device code have not been added on the previously submitted report.Block h6: imdrf device code a04 captures the reportable event of stent cover damaged.Imdrf device code a010402 captures the reportable event of stent cover migration.
 
Additional Manufacturer Narrative
Block h6 (patient code and impact code) was corrected following a review received on august 20, 2025, which confirmed that the stents in scope for the ultraflex esophageal stents sef are esophageal stents, not biliary.Block h6: imdrf device code a04 captures the reportable event of stent cover damaged.Imdrf device code a010402 captures the reportable event of stent cover migration.Imdrf device code a0401 captures the reportable event of stent break.Imdrf device code a0406 captures the reportable event of stent material deformation.Imdrf impact code f2202 captures the reportable event of endoscopic procedure to remove the stent.Imdrf impact code f0101 captures the reportable event of there were signs of recurrent leakage (with bile/gastric content production out of external drain).Block h11: an ultraflex esophageal stent was received for analysis; the delivery system was not returned.Visual examination of the returned device found the stent was fully expanded and deployed, and the stent cover was damaged.No other problems were noted with the stent.Product analysis confirmed the reported event of stent cover damaged/defective.The reported event of stent cover migration, unretrieved device fragments (udf), additional device required, endoscopic procedure, and therapeutic response decreased were unable to be confirmed as these events happened during the procedure, and it is not possible to replicate it in the lab.The observed problem of stent cover damaged was most likely due to factors encountered during the procedure such as lesion characteristics, handling of the device, the technique used by the physician, which limited the performance of the device and contributed to the observed problem.The reported events of stent break and stent material deformation were unable to be confirmed as the stent was returned fully expanded and deployed and no problems were found on the stent.Therefore, the most probable cause of the reported event is adverse event related to procedure.A labeling review was performed and, from the information available, this device was used in a manner inconsistent with the ifu (instructions for use) / product label.The complainant reported that the ultraflex esophageal stent was implanted to treat boerhaave syndrome, and some post operative esophageal leakages.The ifu states: "the ultraflex esophageal ng stent system directions for use (dfu), the ultraflex esophageal ng stent system is indicated for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors only.".
 
Event or Problem Description
It was reported to boston scientific corporation that an ultraflex esophageal ng distal release covered stent was placed due to boerhaave syndrome in most cases, and also some post operative esophageal leakages during a gastroscopy with stent placement procedure performed on (b)(6) 2025.Post stent placement, it was observed that the cover of the ultraflex esophageal stent was damaged and had disappeared due to exposure to acid.It was also noted that the stent cover had migrated.The stent was removed, and another device was used to complete the procedure.There were no patient complications reported as a result of this event.Note: it was reported that the ultraflex esophageal stent was implanted to treat boerhaave syndrome, and some post operative esophageal leakages.However, per the ultraflex esophageal ng stent system directions for use (dfu), the ultraflex esophageal ng stent system is indicated for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors only.The ultraflex esophageal covered stent system is also indicated for occlusion of concurrent esophageal fistula.Additional information received on june 05, 2025.It was reported that despite correct stent position, there were signs of recurrent leakage (with bile/gastric content production out of external drain).Note: a review of the photos of the complaint device showed that the stent was broken and deformed.
 
Additional Manufacturer Narrative
Blocks b5 and h6 (device codes and patient code) have been updated based on the additional information received on june 05, 2025.Block h6: imdrf device code a04 captures the reportable event of stent cover damaged.Imdrf device code a010402 captures the reportable event of stent cover migration.Imdrf device code a0401 captures the reportable event of stent break.Imdrf device code a0406 captures the reportable event of stent material deformation.Imdrf patient code e1108 captures the reportable event of biliary leak.Imdrf impact code f2202 captures the reportable event of endoscopic procedure to remove the stent.Block h11: an ultraflex esophageal stent was received for analysis; the delivery system was not returned.Visual examination of the returned device found the stent was fully expanded and deployed, and the stent cover was damaged.No other problems were noted with the stent.Product analysis confirmed the reported event of stent cover damaged/defective.The reported event of stent cover migration, unretrieved device fragments (udf), additional device required, endoscopic procedure, and biliary leak were unable to be confirmed as these events happened during the procedure, and it is not possible to replicate it in the lab.The reported events of stent break and stent material deformation were unable to be confirmed as the stent was returned fully expanded and deployed and no problems were found on the stent.The observed problem of stent cover damaged was most likely due to factors encountered during the procedure such as lesion characteristics, handling of the device, the technique used by the physician, which limited the performance of the device and contributed to the observed problem.Therefore, the most probable cause of the reported event is adverse event related to procedure.A labeling review was performed and, from the information available, this device was used in a manner inconsistent with the ifu (instructions for use) / product label.The complainant reported that the ultraflex esophageal stent was implanted to treat boerhaave syndrome, and some post operative esophageal leakages.The ifu states: "the ultraflex esophageal ng stent system directions for use (dfu), the ultraflex esophageal ng stent system is indicated for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors only".
 
Event or Problem Description

Brand Name
ULTRAFLEX? ESOPHAGEAL NG
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
arlene acevedo gutierrez
300 boston scientific way
marlborough, MA 01752
7877968283
MDR Report Key21861841
Report Number3005099803-2025-01680
Device Sequence Number17314612
Product Code ESW
UDI-Device Identifier08714729716167
UDI-Public(01)08714729716167(17)261128(10)35383274
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K130004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00513740
Device Catalogue NumberM00513740
Device Lot Number0035383274
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2025
Supplement Date Received by Manufacturer04/25/2025
05/12/2025
06/05/2025
08/20/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date05/22/2025
06/09/2025
07/01/2025
09/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown